Thursday, June 17, 2010

Why I'm Going Off the Mini Pill

First of all, I should say that this is NOT about having another baby...this post is strictly about the Mini Pill (i.e. Progestogen only birth control), and my experience taking it....

Basically, for a couple of months now, I've felt "off". Scratch that, I've felt pregnant. All the time. I have heart burn, I am constantly nauseous (especially when cooking meat), I have headaches all the time, and I am exhausted. Hello, Lizzy is basically sleeping through the night, I should not be this tired all the freaking time.  This led to middle-of the night pregnancy testing (which was negative). I've been anxious about nothing in general, and I absolutely cannot lose one single pound, despite working out consistently and eating well.

My gut was that this was related to the birth control pills that I was on, but I've also had people mention that it could be a thyroid issue. Either way, I had an appointment with my OB yesterday, and explained to him what was going on.

He agreed that this could definitely be related to the mini pill--turns out that the progestogen only pills mimic pregnancy, and he's had a number of patients report that while they're on it, they experience symptoms similar to their 1st trimester symptoms. He said that also, his patients have not reported a decrease in supply as far as nursing goes if they switch over after nursing is well established--five to six months in (worry about decreasing breastmilk supply is the reason that most women taking the pill after child birth are prescribed a progestogen only pill).

Also, we started talking about the side-effects for the mini pill. In my personal experience, the reported side effects from friends that have been on the mini pill vary greatly from the "official" side effects. My OB agreed. Here are negatives about the mini pill that we discussed. The starred items are not "official" side effects, but have oft been reported by users as side effects.
  • It's only 92% effective--less than a standard combination birth control pill
  • Increased anxiety
  • Headaches
  • Fatigue*
  • Nausea *
  • Weight Gain *
  • Acne *
  • Increased risk of ectopic pregnancy
  • Increased risk of ovarian cysts
Basically, numbers 2-7 are me in a nutshell right now. On Sunday, I'm switching back to the low-dose combo pill that I had success with for years. I'm hopeful that it will help. The point in writing this post was that I didn't know this was even an option while nursing, and I hope that if other mamas are having similar issues, you'll make an appointment with your OB to discuss further.


  1. I've been wanting to do a similar post to get other opinions on BC, but I'm afraid that my family that reads my blog will think I'm trying to get pregnant. I'm considering stopping the pill because I just hate how it makes me feel! It's taken me 3 years to come to that conclusion, but I'm on the higher dosage so that I can get it for $12/m and sometimes I just think I'd feel so much better if I didn't take it at all!! Good luck with switching up - I hope it makes you feel better!

  2. I am on the mini-pill, and so far so good. The progesterone only was prescribed because of migraines that I was getting caused by too much estrogen. But now, I am having period I don't know. I called yesterday because I have only had one period since quitting bf'ing, and that was about 6 weeks ago, and negative test has me worried. I will call my OB next week for sure if I keep feeling weird!

  3. I am not a mom but I have tried many different pills and had problems with tons of them. This past year my doctor gave me Seasonique, which is the one that only gives you four periods a year. All I can say is AMAZING! I haven't had any side effects with it like the others and though you have some spotting for the first few months it is pretty much the best thing ever to only have 4 periods a year!

  4. I have done the progestrone only, and hated it. I also ended up gaining weight, it was horrible. I have not had any success with BC except Mirena. All other pills seem to effect me negativley regardless of the hormone levels.

  5. I also, just took a pregnancy test, only to find it negative and am on the mini pill. 2-7 are me to a T. Thank you so much for posting this! I will talk to my OB about this when I go in next month for my annual!

  6. I've heard this, too. And apparently, not taking it at the EXACT SAME TIME every day reduces its effectiveness even more.

  7. I used the pill for a loong time and slowly started gaining weight. Went from a size 6 to a size 14 in less then a year with zero changes to diet.

    Once I got off the pill ( over 4 years ago)my skin cleared up, I lost 40 lbs and I felt so much better!

    I use FAM ( charting) for BC..Although, I was diagnosed with PCOS last year so getting pregnant will be hard for me none the less.

    I hope your new pill works out!

  8. Ick. :( I hope you feel better! I tried two different pills before getting pregnant, and both gave me awful symptoms - I couldn't even stand to take them, so I swore off pills altogether. Hopefully you can find a solution!

  9. I had the birth control talk with my OB at my 6 week PP appointment, and we decided to go with condoms and husband got a vasectemy about 3 weeks later. we only want one child, but none of the options were all that great since i was limited due to breast feeding. the closest contender was the mini pill and i'm glad after reading your post I didn't go with it.

  10. Hi Meredith, I just went off the mini-pill not because of the side effects, but because we are trying again. I honestly didn't experience any of those. I wasn't very good about taking it anyway, who can remember to take a pill at the same time everyday let along remember to brush your teeth with a six month old!!! :) I am glad you decided to go off of it, it sounds like it was a nightmare for you.


  11. I'm so glad that you are exploring your options and have come up with something that will work better for you!

  12. I have recently stopped taking the mini pill (micronor) due to the side effects as well. The first 3 months were a breeze, not one side effect. I ended up forgetting a pill and the side effects exploded. Acne, mood swings, mild depression, headaches and weight gain and sever breast tenderness. I continued taking it for 3 more months hoping the side effects would subside. I have given up!


Thanks for visiting La Buena Vida and taking the time to leave a comment--I love hearing from you!

Please know that you do not need to agree with me in order to leave a comment! All comments that are respectful and not anonymous will be published. Thanks again for visiting!

Related Posts Plugin for WordPress, Blogger...

Blog Archive


Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.